|26 Yr old HIV+ w/ Low(?) Testosterone and symptoms
Sep 1, 2002
As the title stated, I am a 26yr old HIV+ man. I have been off meds for about 18 months (by choice, due to an inability to tolerate the effects) with a viral load of around appx. 11K and t-cells between 480-600. Over the last year I have had serious problems with libido, erectile dysfunction, low to depressed mood, moderate to heavy fatigue and chronic insomnia. I have asked my doctor several times to prescribe testosterone supplements and each time he suggests other options, citing my age and the fact that supplementation would stop my own bodies production. I have tested my test levels 3 times, and I believe each time it was total, not free...The lowest was 385 and the highest was 560. My doctor says that is within the "normal range". But is that true for a young (otherwise healthy, in-shape) man of 26?? per my doctors suggestions, I have tried adderall, wellbutrin, high-level (400mg/day) DHEA...all have had certain good points, but ultimately exacerbated or completely missed one or more of the other problems that it wasn't helping. What are your thoughts, and what can I say to my doctor to convince him (if that is the right answer?)
Thanks so much for your insight.
Response from Ms. Fields-Gardner
Testosterone levels are relative to age and age should be considered in evaluating the levels. Testosterone replacement does not exactly duplicate what is missing if your production is low. Your doctor is telling you correctly that exogenous testosterone replacement (usually injections) can cause the feedback to reduce your own body's production of testosterone. Symptoms of this include testicular shrinkage.
If you decide to pursue testosterone replacement, you may be able to talk with your doctor about a more physiologic replacement using a patch or gel.
Cycling on and off may help to reduce the problems of shutting down your body's production of testosterone. Using testosterone replacement for 6-12 weeks and then going off testosterone for 6-12 weeks has been difficult for most because the symptoms you are trying to alleviate may seem enhanced.
Your doctor is not taking this decision lightly and neither should you. Testosterone replacement can lead to elevated blood fats and other potential side effects that should be regularly monitored. Any decision should be made after discussing the pros and cons and deciding what is right for you personally.
HIV+, but testing negative
triglyceride diet, natural sugars ok?
- Can Expired Condom Cause Hiv Infection?
- What Is The Risk Of Being Exposed To Hiv Through Pre Ejaculation?
- Can My Obgyn Call Me To Give Results Of Hiv Test?
- Is Peripheral Neuropathy Fatal?
- How Long Does It Take To Get Hepatitis C Test Results?
- Does Hiv Cause White Spots In The Back Of The Throat?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.